Combining rifampicin with increased doses of lopinavir/ritonavir tablets leads to dangerous increases in liver enzymes

This article is more than 12 years old. Click here for more recent articles on this topic

Combining increased doses of lopinavir/ritonavir tablets with the anti-tuberculosis drug rifampicin increases the level of key liver enzymes and causes nausea and vomiting, according to a Dutch study published in the May 11th edition of AIDS.

The results of the study, which involved HIV-negative volunteers, surprised the investigators as an earlier study had shown that it was possible to safely increase doses of the lopinavir/ritonavir soft-gel formulation when combining the drug with rifampicin. They speculate that the combination may be better tolerated in patients coinfected with HIV and tuberculosis and believe that this would merit investigation.

It is estimated that approximately 13 million HIV-positive individuals are coinfected with tuberculosis. Rifampicin is a drug used in first-line anti-tuberculosis therapy, but it is processed by the liver using the P450 pathway which is also used by protease inhibitors and NNRTIs. This can lead to drug interactions.

Glossary

vomiting

Being sick.

 

nausea

Feeling sick.

drug interaction

When a person is taking more than one drug, and drug A interferes with the functioning of drug B. Blood levels of the drug may be lowered or raised, potentially interfering with effectiveness or making side-effects worse. Also known as a drug-drug interaction.

interaction

When a person is taking more than one drug, and drug A interferes with the functioning of drug B. Blood levels of the drug may be lowered or raised, potentially interfering with effectiveness or making side-effects worse. Also known as a drug-drug interaction.

formulation

The physical form in which a drug is manufactured or administered. Examples of formulations include tablets, capsules, powders, and oral and injectable solutions. A drug may be available in multiple formulations.

Most cases of HIV and tuberculosis coinfection are located in resource-limited settings. The World Health Organization (WHO) recommends that such patients should take anti-tuberculosis therapy based upon rifampicin, and efavirenz-based antiretroviral therapy. Second-line anti-HIV treatment in resource-limited settings includes a protease inhibitor. But standard protease inhibitor doses cannot be given with rifampicin because an interaction between the drugs leads to a large decrease in concentrations of the protease inhibitor, risking an increase in HIV viral load.

Dutch investigators have previously shown that this interaction can be overcome. They increased the dose of the soft-gel formulation of lopinavir/ritonavir from the standard 400/100mg twice-daily to 800/200mg twice-daily.

A new tablet formulation of lopinavir/ritonavir has recently become available, and the same team of investigators wished to see if they could safely increase doses of this and safely combine it with rifampicin.

They therefore designed a study involving up to 40 HIV-negative volunteers. For the first five days of the study, the volunteers were given 600mg of rifampicin once a day, the drug’s standard therapeutic dose. It was then planned to randomise the volunteers to receive twice daily lopinavir/ritonavir doses of either 600/150 mg or 800/200mg. The investigators intended to check blood levels of the drugs and to monitor both physical and laboratory side-effects.

Eleven volunteers started the first wave of the study. No side-effects were reported during the first five days of the study when they were just provided with rifampicin. But after treatment with lopinavir/ritonavir was started, eight individuals experienced nausea and vomiting, with one experiencing nausea only, and one only vomiting.

By the seventh day of the study, two days after lopinavir/ritonavir was introduced, significant increases in both ALT and AST levels, key markers of liver function, were noted. Furthermore, blood levels of lopinavir/ritonavir were undetectable in five patients on the morning of day seven due to vomiting.

On day eight, it was decided to prematurely end the study. Both ALT and AST levels peaked on days nine and ten, with eight patients having potentially dangerous grade four elevations of their liver enzymes at this time. Liver function returned to normal in all patients within six weeks of the study's end.

The investigators were surprised by the high incidence of side-effects in this study. They note that patients coinfected with HIV and tuberculosis appear to be able to tolerate rifampicin-based tuberculosis therapy with antiretroviral therapy that includes the protease inhibitor saquinavir/ritonavir. They suggest that HIV-infected patients may be better able to tolerate such combinations than HIV-negative volunteers. They note, “it has not been investigated so far, whether TB-HIV coinfected patients tolerate the combination of rifampicin and lopinavir/ritonavir better than healthy volunteers.”

They conclude, “this study demonstrates the challenging character of the compatibility of rifampicin and protease inhibitors for TB-HIV therapy. We advise that further studies investigating the interaction between rifampicin and lopinavir/ritonavir tablets be performed in the actual target population of TB-HIV coinfected patients rather than in healthy volunteers. Awaiting these results, simultaneous treatment with rifampicin and lopinavir/ritonavir should not be applied.”

References

Nijland HMJ et al. High incidence of adverse events in healthy volunteers receiving rifampicin and adjusted doses of lopinavir/ritonavir tablets. AIDS 22: 931 – 935, 2008.